×

zbMATH — the first resource for mathematics

Derived Hilbert schemes. (English) Zbl 1074.14003
Usually, moduli spaces in geometry are singular varieties. In order to avoid the difficulties related to their singular nature, the recently invented “Derived Deformation Theory Program (DDT)” aims at developing appropriate versions of the (non-abelian) derived functor of the respective moduli functor. Rather than ordinary varieties or schemes, the resulting geometric objects are sought to be “dg-schemes”, i.e., geometric objects whose algebras of functions are commutative differential graded algebras, and which are considered up to quasi-isomorphisms. While the DDT program appears to be well-established in the formal case, mainly in view of the recent fundamental work of M. Kontsevich, S. Barannikov, V. Hinich, M. Manetti, and others, the structure of global derived moduli spaces is much less understood.
In this vein, the aim of the paper under review is to provide a comprehensive DDT-type construction of the derived Hilbert scheme. In a foregoing paper [cf.: I. Ciocan-Fontanine and M. Kapranov, Ann. Sci. Ec. Norm. Supér., IV. Sér. 34, 403–440 (2001; Zbl 1050.14042)], the authors have already constructed a derived version of a first global algebro-geometric moduli space, namely of Grothendieck’s wellknown “Quot scheme”. Using a somewhat similar but nevertheless different approach, the authors are now investigating another important global moduli space in the context of the DDT program. While in the usual algebraic geometry, the Hilbert scheme is a particular case of the Quot scheme, the two constructions turn out to diverge considerably when passing to the framework of derived categories.
More precisely, let \(k\) be a field of characteristic zero, \(X\) a smooth projective variety over \(k\), and \({\mathcal O}_X(1)\) a very ample line bundle on \(X\) defining a projective embedding. For a given polynomial \(h\), the authors construct a dg-manifold \(\text{RHilb}^{\text{LCI}}_h(X)\) as the derived version of the classical geometric Hilbert scheme \(\text{Hilb}_h(X)\) of closed subschemes of \(X\) with Hilbert polynomial \(h\) relative to the polarization \({\mathcal O}_X(1)\). However, when the polynomial \(h\) is identically 1, then the derived Hilbert scheme turns out to coincide with the variety \(X\) whereas the derived Quot scheme \(\text{RQuot}({\mathcal O}_X)\) is known to be different from \(X\).
As for applications of these DDT-type constructions, the earlier constructed dg-manifolds RQuot are suitable for describing the derived moduli spaces of vector bundles on a fixed variety \(X\). In contrast, the dg-schemes \(\text{RHilb\,}h(X)\) established here are expected to play a similar rôle with regard to the derived moduli spaces of projective varieties themselves, which the authors corroborate by two striking examples. Namely, they use the explicit structure of the dg-schemes \(\text{RHilb\,}h(X)\) to construct two types of geometric derived moduli spaces:
(1) the derived space of maps \(\text{RMap}(C,Y)\) from a fixed projective scheme \(C\) to a fixed smooth projective variety \(Y\) and
(2) the derived stack of stable degree-\(d\) maps \(R\overline M_{g,n}(Y,d)\) from \(n\)-pointed nodal curves of genus \(g\) to a given smooth projective variety \(Y\). The latter example completes some earlier work of M. Kontsevich [in: The moduli spaces of curves, Prog. Math. 129, 335–368 (1995; Zbl 0885.14028)] and others (Behrend-Manin, Fulton-Pandharipande), thereby contributing to the mathematical theory of Gromov-Witten invariants. All in all, this is a very comprehensive paper of fundamental importance in derived moduli theory. The conceptual ingredients and refined techniques for the construction of derived Hilbert schemes include cotangent complexes, Harrison homology, derived moduli of operad algebras, derived schemes of ideals in finite-dimensional commutative algebras, and the theory of algebraic stacks. In spite of its highly advanced character, the exposition is very detailed, systematic and clear.

MSC:
14C05 Parametrization (Chow and Hilbert schemes)
14H10 Families, moduli of curves (algebraic)
14N35 Gromov-Witten invariants, quantum cohomology, Gopakumar-Vafa invariants, Donaldson-Thomas invariants (algebro-geometric aspects)
14M30 Supervarieties
18E30 Derived categories, triangulated categories (MSC2010)
18G50 Nonabelian homological algebra (category-theoretic aspects)
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] K. Behrend, Gromov-Witten invariants in algebraic geometry, Invent. Math. 127 (1997), no. 3, 601 – 617. · Zbl 0909.14007
[2] K. Behrend and B. Fantechi, The intrinsic normal cone, Invent. Math. 128 (1997), no. 1, 45 – 88. · Zbl 0909.14006
[3] Sergey Barannikov and Maxim Kontsevich, Frobenius manifolds and formality of Lie algebras of polyvector fields, Internat. Math. Res. Notices 4 (1998), 201 – 215. · Zbl 0914.58004
[4] K. Behrend and Yu. Manin, Stacks of stable maps and Gromov-Witten invariants, Duke Math. J. 85 (1996), no. 1, 1 – 60. · Zbl 0872.14019
[5] I. Ciocan-Fontanine and M. Kapranov, Derived Quot schemes, Ann. Sci. ENS (4) 34 (2001), 403-440. · Zbl 1050.14042
[6] W. Fulton and R. Pandharipande, Notes on stable maps and quantum cohomology, Algebraic geometry — Santa Cruz 1995, Proc. Sympos. Pure Math., vol. 62, Amer. Math. Soc., Providence, RI, 1997, pp. 45 – 96. · Zbl 0898.14018
[7] E. Getzler and J.D.S. Jones, Operads, homotopy algebras and iterated integrals for double loop spaces, preprint, 1994.
[8] Victor Ginzburg and Mikhail Kapranov, Koszul duality for operads, Duke Math. J. 76 (1994), no. 1, 203 – 272. · Zbl 0855.18006
[9] Séminaire Bourbaki, 13ième année: 1960/61. Textes des conférences. Exposés 205 à 222, Secrétariat mathématique, Paris, 1961 (French). Deuxième édition, corrigée. 3 fascicules.
[10] Vladimir Hinich, DG coalgebras as formal stacks, J. Pure Appl. Algebra 162 (2001), no. 2-3, 209 – 250. · Zbl 1020.18007
[11] V. Hinich, Deformations of homotopy algebras, preprint math.AG/9904145. · Zbl 1082.18008
[12] Luc Illusie, Complexe cotangent et déformations. I, Lecture Notes in Mathematics, Vol. 239, Springer-Verlag, Berlin-New York, 1971 (French). Luc Illusie, Complexe cotangent et déformations. II, Lecture Notes in Mathematics, Vol. 283, Springer-Verlag, Berlin-New York, 1972 (French).
[13] M. Kapranov, Injective resolutions of \?\? and derived moduli spaces of local systems, J. Pure Appl. Algebra 155 (2001), no. 2-3, 167 – 179. · Zbl 0972.18012
[14] János Kollár, Rational curves on algebraic varieties, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 32, Springer-Verlag, Berlin, 1996. · Zbl 0877.14012
[15] Maxim Kontsevich, Enumeration of rational curves via torus actions, The moduli space of curves (Texel Island, 1994) Progr. Math., vol. 129, Birkhäuser Boston, Boston, MA, 1995, pp. 335 – 368. · Zbl 0885.14028
[16] M. Kontsevich and Y. Soibelman, Deformations of algebras over operads and Deligne’s conjecture, preprint math.QA/0001151. · Zbl 0972.18005
[17] Gérard Laumon and Laurent Moret-Bailly, Champs algébriques, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 39, Springer-Verlag, Berlin, 2000 (French). · Zbl 0945.14005
[18] Jun Li and Gang Tian, Virtual moduli cycles and Gromov-Witten invariants of algebraic varieties, J. Amer. Math. Soc. 11 (1998), no. 1, 119 – 174. · Zbl 0912.14004
[19] Jean-Louis Loday, Cyclic homology, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 301, Springer-Verlag, Berlin, 1992. Appendix E by María O. Ronco. · Zbl 0780.18009
[20] M. Manetti, Extended deformation functors, I, Int. Math. Res. Not. 2002, no. 14, 719-756. · Zbl 1063.58007
[21] Martin Markl, Models for operads, Comm. Algebra 24 (1996), no. 4, 1471 – 1500. · Zbl 0848.18003
[22] J. M. Boardman and R. M. Vogt, Homotopy invariant algebraic structures on topological spaces, Lecture Notes in Mathematics, Vol. 347, Springer-Verlag, Berlin-New York, 1973. J. P. May, The geometry of iterated loop spaces, Springer-Verlag, Berlin-New York, 1972. Lectures Notes in Mathematics, Vol. 271. · Zbl 0285.55012
[23] Daniel Quillen, On the (co-) homology of commutative rings, Applications of Categorical Algebra (Proc. Sympos. Pure Math., Vol. XVII, New York, 1968) Amer. Math. Soc., Providence, R.I., 1970, pp. 65 – 87.
[24] C. Rezk, Spaces of algebra structures and cohomology of operads, thesis, MIT (1996).
[25] J.-P. Serre, Faisceaux algébriques cohérents, Ann. of Math. 61 (1955), 197-278. · Zbl 0067.16201
[26] Jim Stasheff, Differential graded Lie algebras, quasi-Hopf algebras and higher homotopy algebras, Quantum groups (Leningrad, 1990) Lecture Notes in Math., vol. 1510, Springer, Berlin, 1992, pp. 120 – 137. · Zbl 0758.17010
[27] Eckart Viehweg, Quasi-projective moduli for polarized manifolds, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 30, Springer-Verlag, Berlin, 1995. · Zbl 0844.14004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.